Officials: 2 deaths from same batch of heroin
A Delaware health official is warning people who use drugs that two people have died from suspected overdoses, in a 24-hour period, involving heroin packets with the same stamp.
Department of Health and Social Services Secretary Kara Walker issued the warning on Monday.
The department says it's not identifying the specific stamp so that people will not seek out the drug.
Walker is urging anyone who is an active drug user to seek treatment immediately.
“If you are in active use, we urge you to seek treatment immediately,” Walker said. “Call DHSS’ 24/7 Crisis Hotline or seek help at the nearest police department, hospital or medical provider. If you continue to use substances, have the overdose-reversing medication naloxone with you because the risk for death is increased. Our first priority is to reduce harm and to save your life or the lives of others.”
By calling DHSS’ 24/7 Crisis Services Hotline, individuals in active use or their loved ones will be connected to trained crisis professionals who can discuss treatment options. In Kent and Sussex counties, the number is 1-800-345-6785. In New Castle County, the number is 1-800-652-2929. Individuals and families also can visit DHSS’ website, www.HelpIsHereDE.com, to find addiction treatment and recovery services in Delaware or nearby states.
There have been 106 suspected overdose deaths in Delaware through May 27 of this year, including three since Friday.
Overdose deaths continue to rise in the state. In 2017, 345 people died from overdoses, a 12 percent increase from 2016.
Elizabeth Romero, director of DHSS’ Division of Substance Abuse and Mental Health, encouraged individuals in Delaware to call 911 if they believe someone is overdosing. Under Delaware’s 911/Good Samaritan Law, people who call 911 to report an overdose and the person in medical distress cannot be arrested for low-level drug crimes.